Utah, 2022

Winter Weather in Utah, November 2 to 3, 2022

November 2 to 3, 2022 · NWS GJT · 2 events in 2 counties and zones

A closed low pressure system and associated surface cold front progressed into the Great Basin and lifted across eastern Utah. This resulted in moderate snow across the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low pressure system and associated surface cold front progressed into the Great Basin and lifted across eastern Utah. This resulted in moderate snow across the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 2, 9:53 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 2, 9:53 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1053 AM MDT Wed Nov 2 2022

.SHORT TERM...(Today through Thursday)
Issued at 439 AM MDT Wed Nov 2 2022

Early signs of an approaching fall storm are showing up across the
CWA this morning, as gusty southerly winds are beginning to blow. A
low level jet streak can be seen on satellite imagery and has
delivered some strong gusts to high terrain of northeast Utah and
northwest Colorado during the overnight hours. Elsewhere, gusty
winds are keeping the atmosphere well mixed and temperatures
elevated where they would otherwise have dropped. A wind advisory
remains in place for the low valleys of northwest Colorado today, as
winds will remain strong ahead of the front there, gusting in excess
of 40 mph. This will be the primary story for West Slope weather
during daytime hours today. Gusty winds will develop over the entire
CWA this afternoon thanks to generous mixing as a deepening west
coast trough enhances a jet streak developing over the Great Basin
this afternoon. Favorable jet streak dynamics will have to wait on
the arrival of some moisture though before kicking off the main
event of this fall storm. Precipitable water is expected to pick up
enough today to spark a few showers across the Southwest San Juans
this afternoon, where a Winter Weather Warning remains in place
tonight through Thursday. Meanwhile, northeast Utah will likely see
the first snowflakes of the period as snow is expected to begin
there by lunchtime primarily above 7500-8000 feet.

Atmospheric saturation and favorable dynamics should coalesce this
evening and widespread rain and snow showers will develop throughout
the region. Snow levels will gradually come down to around 6500 feet
northwest to southeast as cold air filters into the region. Valley
rains and mountain snows will continue through the day on Thursday
before drier air behind the front turns the tap off Friday evening.
Winter weather advisories are in place for Utah and Colorado
mountain zones overnight Wednesday through Thursday night.
Widespread snow totals of 10 to 20 inches are expected in the
mountains with this storm, with some locales in the San Juans
approaching 32 inches. Gusty winds will contribute to making this
a significant fall storm. Travelers and outdoor recreation
enthusiasts are advised to double check the forecast before
heading out.

.LONG TERM...(Thursday night through Tuesday)
Issued at 439 AM MDT Wed Nov 2 2022

By Friday evening this trough will be pushed well into the Plains by
crashing heights upstream over the PacNW and western Canada.
The strong jet formed between the cold air sinking South through the
high latitudes will bring the season's first strong atmospheric
river to the PacNW with the leading edge of this moisture plume
nosing across the Northern Rockies. Models want to paint some light
orographic snow across our northern mountains with the dendritic
layer right at mountain top level. However a warm advection regime
will begin overnight and this doesn't seem conducive for a
significant snow event. Any snow should taper off through Saturday
afternoon as a more zonal pattern pattern sets up across the Great
Basin and Central Rockies. An anomalous 200+kt jet will be diving
through the northeast Pacific causing the trough to deepen along the
coast through the weekend. This will shift the downstream flow over
our region to the Southwest and bring in a dry and warmer regime
into the early week period. There will be some light precipitation
over our northern mountains Saturday night into Sunday as the
pattern begins to transition. This precipitation is also not
expected to be significant but there will be combination of snow and
wind at high elevations with the strong jet overhead. The upstream
system will be moving inland and changes are sure to come by Tuesday
and beyond with models showing only slight discrepancies in timing
at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1046 AM MDT Wed Nov 2 2022

Clouds will continue to increase this afternoon with the biggest
concern being gusty southwesterly winds. These winds will gust
from 20 to 30 mph this afternoon and evening ahead of a cold
front. Some LLWS is also possible for the mountain TAF sites but
may be above the 2k foot threshold. Clouds will start to lower
after 00Z with ceilings expected around 10k feet. Overnight
ceilings will drop to 2 to 5K feet as rain and snow starts to
fall. By 12Z, if not a few hours before, ILS breakpoints will be
met for most TAF sites due to both visibility and ceiling
restrictions. Widespread MVFR will also be common with some IFR
also possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 7 PM MDT this evening for COZ001-002.

     Winter Weather Advisory from midnight tonight to midnight MDT
     Thursday night for COZ003.

     Winter Weather Advisory from midnight tonight to 6 AM MDT Friday
     for COZ004-009-010-012-013-017-018.

     Winter Storm Warning from 6 PM this evening to midnight MDT
     Thursday night for COZ019.

UT...Winter Weather Advisory from midnight tonight to midnight MDT
     Thursday night for UTZ025-028.

     Winter Weather Advisory until midnight MDT Thursday night for
     UTZ023.

&&

SHORT TERM...LTB
LONG TERM...15
AVIATION...TGR
Hazardous weather outlook, Nov 2, 5:00 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
600 AM MDT Wed Nov 2 2022

COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
600 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty winds will develop today ahead of an approaching storm
system. Winds of 25 to 35 mph with gusts to 50 are possible across
the low valleys of northwest Colorado this afternoon. Stronger
gusts on the high terrain are possible today. Elsewhere,
widespread gusts 30 to 40 mph are possible. Valley rain and
mountain snow showers will develop this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Mountain snow showers will continue Thursday into Friday, areas of
the San Juans could see upwards of 30 inches of snow out of this
system. While, elsewhere in the mountains, widespread snow totals
of 10-20 inches are expected by Friday morning. Things dry some
Friday into Saturday, but favorable orographics will bring some
more snow chances for the northern mountains on Saturday and
Sunday. Another more significant storm is expected sometime
Tuesday with more precipitation expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 2, 11:05 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 PM MDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     NON-TSTM WND GST 51 SE RANDLETT          39.63N 109.27W
11/02/2022  M47 MPH          UINTAH             UT   MESONET

            MESONET STATION MCKU1 MCCOOK RIDGE, MACK
            35NW.

&&
Local storm report, Nov 2, 11:06 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1206 PM MDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     NON-TSTM WND GST 34 ESE MANILA           40.86N 109.10W
11/02/2022  M46 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

&&
Local storm report, Nov 2, 12:02 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
102 PM MDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
11/02/2022  M66 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Nov 2, 12:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
103 PM MDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     NON-TSTM WND GST 41 NNE ELGIN            39.55N 109.91W
11/02/2022  M52 MPH          UINTAH             UT   MESONET

            MESONET STATION WHBU1 WILDHORSE.

&&
Local storm report, Nov 2, 12:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
104 PM MDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
11/02/2022  M47 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&
Local storm report, Nov 2, 12:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
105 PM MDT WED NOV 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     NON-TSTM WND GST 48 NE ELGIN             39.50N 109.56W
11/02/2022  M45 MPH          UINTAH             UT   MESONET

            MESONET STATION WNTU1 WINTER RIDGE, MACK
            41WNW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 2, 1:00 PM MST to November 3, 7:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 8 to 12 inches of snow fell across the area.

Winter Weather, La Sal & Abajo Mountains

When
November 3, 12:00 AM MST to 9:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 5 to 8 inches of snow fell across the area with locally higher amounts of close to a foot estimated at Camp Jackson SNOTEL site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056684, 1056686.